Alabama, 2015

Hail in Alabama, March 22, 2015

March 22, 2015 · NWS MOB · 1 event in 1 county or zone

Thunderstorms developed across southwest Alabama and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across southwest Alabama and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 22, 3:02 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 22, 3:02 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
402 PM CDT SUN MAR 22 2015

.SHORT TERM [TONIGHT THROUGH MONDAY AFTERNOON]...RAIN COVERAGE HAS
BEEN MUCH LESS THAN EXPECTED TODAY DUE TO SOME DRIER MID AND UPPER
LEVEL AIR THAT HAS WORKED INTO THE AREA AHEAD OF AN APPROACHING
SHORTWAVE AND SFC LOW. HOWEVER...AS THE UPPER LEVEL FORCING NEARS
THIS AFTERNOON AND EVENING MESOSCALE MODELS INDICATE SHOWERS AND
ISOLATED THUNDERSTORMS WILL INCREASE. CURRENT RADAR IMAGES INDICATE
INCREASING SHOWERS ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA. RAIN WILL MOVE EAST OF THE AREA LATE TONIGHT AS
THE AREA OF LOW PRESSURE MOVES THROUGH. PATCHY FOG WILL DEVELOP
TONIGHT ESPECIALLY IN AREAS THAT RECEIVE RAIN. LOWS TONIGHT WILL
FALL INTO THE LOW TO MID 50S INLAND TO LOW 60S ALONG THE COAST. A
FEW LIGHT SHOWERS ARE POSSIBLE MONDAY MORNING ESPECIALLY ACROSS
NORTHEAST ZONES. LOW CLOUDS WILL LIKELY CONTINUE THROUGH MUCH OF THE
DAY ON MONDAY AS THE UPPER TROUGH WILL BE SLOW TO PASS. HIGHS ON
MONDAY WILL RANGE FROM THE UPPER 60S ACROSS THE NORTHWEST ZONES TO
MID/UPPER 70S IN EASTERN AREAS. /13

[MONDAY NIGHT THROUGH TUESDAY]...SURFACE RIDGE OF HIGH PRESSURE WILL
BUILD ACROSS THE SOUTHEAST MONDAY NIGHT AND PERSIST THROUGH TUESDAY.
THIS WILL ALLOW THE NORTHERLY WIND FLOW BEHIND THE COLD FRONT TO
SWING BACK TO AN EASTERLY OR SOUTHEASTERLY DIRECTION. MEANWHILE THE
UPPER SHORTWAVE EXITS THE REGION...FOLLOWED BY A PRIMARILY ZONAL
FLOW ALOFT. THIS PATTERN WILL BRING A GRADUAL CLEARING OF THE LOW
STRATUS CLOUDS AND A DRY PERIOD TO THE FORECAST AREA THROUGH
THE REMAINDER OF THE SHORT TERM.

LOW TEMPERATURES MONDAY NIGHT WILL RANGE FROM 47 TO 53 DEGREES
INLAND AREAS...WITH MID 50S ALONG THE IMMEDIATE COASTAL SECTIONS.
HIGH TEMPERATURES TUESDAY WILL RANGE FROM 72 TO 77 DEGREES. LOW
TEMPERATURES TUESDAY NIGHT WILL RANGE FROM 52 TO 57 DEGREES INLAND
AREAS...WITH UPPER 50S ALONG THE IMMEDIATE COASTAL SECTIONS. /22

.LONG TERM [WEDNESDAY THROUGH SUNDAY]...A DIGGING UPPER TROUGH
STRETCHING FROM THE GREAT LAKES TO THE DESERT SOUTHWEST WILL DRIVE A
SURFACE COLD FRONT SOUTHEAST ACROSS THE PLAINS...REACHING NORTHWEST
MISSISSIPPI BY THURSDAY MORNING. MOISTURE LEVELS AND TEMPS INCREASE
OVER THE FORECAST AREA AHEAD OF THE FRONT MID WEEK AND THURSDAY AS
THE UPPER TROUGH MOVES EAST OVER THE MISSISSIPPI RIVER VALLEY. THE
MOISTURE RETURN AHEAD OF THE FRONT ON THE MORE MODERATE SIDE...
INSTABILITY WITH THE FRONT IS EXPECTED TO BE MORE LIMITED. THIS
PUSHES THE COLD FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT...
WITH CLEARING SKIES INTO FRIDAY. THE COOL-OFF BEHIND THE FRONT IS
MORE DRAMATIC. TEMPS THURSDAY NIGHT FALLING BELOW SEASONAL AND WELL
BELOW SEASONAL FOR FRIDAY...WITH TEMPS FALLING INTO THE UPPER 30S TO
LOWER 40S THURSDAY NIGHT. THE TEMPS WILL RISE TO ONLY AROUND 60
SATURDAY AS SURFACE HIGH PRESSURE MOVES OVER THE AREA. THIS SURFACE
HIGH MOVES SOUTHEAST OF THE FA SATURDAY NIGHT THROUGH SUNDAY...WITH
ONSHORE FLOW RETURNING BY THE END OF THE WEEKEND....WITH MODERATING
TOWARDS SEASONAL.

&&

.AVIATION...
22.18Z KMOB/KBFM AND KPNS TAF CYCLE...
IFR/MVFR CIGS WILL CONTINUE THROUGH MUCH OF THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON HOURS
WITH IFR/LIFR CONDITIONS POSSIBLE IN AND AROUND THUNDERSTORMS. RAIN
COVERAGE DECREASES TONIGHT WITH PATCHY FOG DEVELOPING AFTER MIDNIGHT
AND CONTINUING THROUGH MONDAY MORNING. /13

&&

.MARINE...AN AREA OF LOW PRESSURE WILL MOVE EAST OF THE AREA
TONIGHT. A LIGHT TO MODERATE OFFSHORE FLOW WILL DEVELOP IN THE WAKE
OF THE LOW THROUGH MIDDAY ON MONDAY. A LIGHT TO MODERATE EAST TO
SOUTHEAST WIND FLOW WILL DEVELOP BY MID WEEK AS A BROAD SURFACE
RIDGE OF HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST STATES AND
WESTERN ATLANTIC. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      57  71  53  76  58 /  20  10  05  05  05
PENSACOLA   61  74  56  74  59 /  30  20  05  05  05
DESTIN      61  72  56  71  59 /  30  20  05  05  05
EVERGREEN   56  72  48  74  53 /  50  20  05  05  05
WAYNESBORO  53  67  48  75  53 /  30  10  05  05  05
CAMDEN      54  69  48  73  52 /  60  20  05  05  05
CRESTVIEW   55  77  50  78  50 /  40  20  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 22, 5:18 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
618 AM CDT SUN MAR 22 2015

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
618 AM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH
TONIGHT.

NUMEROUS TO WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL
SPREAD ACROSS THE REGION TODAY AHEAD OF AN APPROACHING LOW PRESSURE
SYSTEM. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE
ACROSS THE AREA THIS AFTERNOON. STRONG TO LOCALLY DAMAGING WIND
GUSTS WILL BE THE PRIMARY HAZARD...THOUGH HAIL UP TO QUARTER SIZE AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL BE POSSIBLE WITH THE
STRONGER STORMS THAT DEVELOP. LOCALLY HEAVY RAINFALL COULD LEAD TO
LOCALIZED MINOR FLOODING OF URBAN AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED...BUT EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS TODAY.

GMZ630>635-650-655-670-675-231130-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
618 AM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL INCREASE OVER THE MARINE AREA
TODAY. SOME STORMS WILL BE STRONG...CAPABLE OF PRODUCING STRONG WIND
GUSTS OVER 34 KNOTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING OFFSHORE FLOW IN THE WAKE OF A COLD FRONT COULD RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT FRIDAY INTO EARLY SATURDAY.

In the hours before

Special weather statement, Mar 22, 4:01 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT SUN MAR 22 2015

MSZ067-222245-
WAYNE MS-
501 PM CDT SUN MAR 22 2015

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 545 PM CDT...

AT 500 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
MILL CREEK...OR 9 MILES WEST OF WAYNESBORO...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...          WHISTLER...            DENHAM...
WEST KING...           GRETNA...              BOICE...
WOODWARDS...

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL AND WIND GUSTS UP
TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS
PASSED.

LAT...LON 3175 8889 3185 8847 3184 8847 3163 8846
      3164 8888
TIME...MOT...LOC 2200Z 266DEG 28KT 3171 8881
Local storm report, Mar 22, 4:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
552 PM CDT SUN MAR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             WAYNESBORO              31.67N 88.65W
03/22/2015  E1.00 INCH       WAYNE              MS   PUBLIC

            PUBLIC REPORT OF NICKEL TO QUARTER SIZE HAIL IN
            WAYNESBORO.

&&

GENEJ
Special weather statement, Mar 22, 5:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CDT SUN MAR 22 2015

ALZ052-053-055-230000-
MONROE AL-WASHINGTON AL-CLARKE AL-
603 PM CDT SUN MAR 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONROE...
NORTHEASTERN WASHINGTON AND CLARKE COUNTIES UNTIL 700 PM CDT...

AT 602 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAGARVILLE...
OR 10 MILES WEST OF JACKSON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
JACKSON...             SAINT STEPHENS...      WAGARVILLE...
LEROY...               HOMEWOOD...            BARLOW BEND...
CHOCTAW BLUFF...       BASSETTS CREEK...      ROCKVILLE...
PRESTWICK...           WAGAR...               WALKER SPRINGS...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

LAT...LON 3139 8816 3157 8814 3161 8757 3129 8759
TIME...MOT...LOC 2302Z 275DEG 19KT 3147 8807

The radar

The Mobile radar (KMOB), 108 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
March 22, 5:10 PM CST to 5:12 PM CST
Where
Washington County, Frankville
Measured
1 in hail
Reported by
Public
Coordinates
31.650, -88.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566838.